Skip to main content

The Complexity of Factors of Multivariate Polynomials

A Correction to this article was published on 06 October 2020

This article has been updated

Abstract

The existence of string functions, which are not polynomial time computable, but whose graph is checkable in polynomial time, is a basic assumption in cryptography. We prove that in the framework of algebraic complexity, there are no such families of polynomial functions of polynomially bounded degree over fields of characteristic zero. The proof relies on a polynomial upper bound on the approximative complexity of a factor g of a polynomial f in terms of the (approximative) complexity of f and the degree of the factor g. This extends a result by Kaltofen. The concept of approximative complexity allows us to cope with the case that a factor has an exponential multiplicity, by using a perturbation argument. Our result extends to randomized (two-sided error) decision complexity.

This is a preview of subscription content, access via your institution.

Change history

  • 06 October 2020

    Vladimir Lysikov kindly pointed out an error in the proof of Theorem��5.7. We provide here a corrected statement and its proof.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Peter Bürgisser.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bürgisser, P. The Complexity of Factors of Multivariate Polynomials. Found Comput Math 4, 369–396 (2004). https://doi.org/10.1007/s10208-002-0059-5

Download citation

Keywords

  • Polynomial Time
  • Basic Assumption
  • Polynomial Function
  • Matrix Theory
  • Math Application